EconPapers    
Economics at your fingertips  
 

Dixie Cup Problem in an Interlacing Process

Aristides V. Doumas ()
Additional contact information
Aristides V. Doumas: National Technical University of Athens

Methodology and Computing in Applied Probability, 2025, vol. 27, issue 4, 1-16

Abstract: Abstract The “double Dixie cup problem” of D.J. Newman and L. Shepp is a well-known variant of the coupon collector’s problem, where the object of study is the number of coupons that a collector has to buy in order to complete m sets of all N existing different coupons. In this paper we consider the case where the coupons distribution is a mixture of two different distributions, where the coupons from the first distribution are far rarer than the ones coming from the second. We apply a Poissonization technique, as well as well known results and techniques from our previous work, to derive the asymptotics (leading term) of the expectation of the above random variable as $$N\rightarrow \infty$$ for large classes of distributions. As it turns out, both distributions contribute to this result. The leading asymptotics of the rising moments of the aforementioned random variable are also discussed. We conclude by generalizing the problem to the case where the family of coupons is a mixture of j subfamilies.

Keywords: Urn problems; Double Dixie cup problem; Coupon collector’s problem; Interlacing processes; Asymptotics; Euler-Maclaurin summation formula; Schur concave functions; 40-08; 40G99; 65A16 (search for similar items in EconPapers)
Date: 2025
References: Add references at CitEc
Citations:

Downloads: (external link)
http://link.springer.com/10.1007/s11009-025-10220-3 Abstract (text/html)
Access to the full text of the articles in this series is restricted.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:spr:metcap:v:27:y:2025:i:4:d:10.1007_s11009-025-10220-3

Ordering information: This journal article can be ordered from
https://www.springer.com/journal/11009

DOI: 10.1007/s11009-025-10220-3

Access Statistics for this article

Methodology and Computing in Applied Probability is currently edited by Joseph Glaz

More articles in Methodology and Computing in Applied Probability from Springer
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

 
Page updated 2025-11-19
Handle: RePEc:spr:metcap:v:27:y:2025:i:4:d:10.1007_s11009-025-10220-3